Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 571, NWS Springfield, MO

November 18, 2003Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 18, 2003, 12:24 PM CST for Newton County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 12:24 PM CST (18:24 UTC)
Expired
Nov 18, 2003, 1:00 PM CST
In force
36 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 181824
SVRSGF
MOC145-181900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN MISSOURI

* UNTIL 100 PM CST.

* AT 1219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GRANBY...OR 6 MILES NORTHEAST OF NEOSHO...
  AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  NEWTON COUNTY.

THE TOWNS OF RITCHEY AND WENTWORTH ARE ALSO IN THE PATH OF THIS
STORM.

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL IN SEVERAL 
LOCATIONS ACROSS NORTHERN AND CENTRAL NEWTON COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3699 9435 3689 9431 3692 9407 3705 9408
          3705 9415

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 5:49 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Nov 18, 5:49 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CST TUE NOV 18 2003

...QUICK UPDATE FOR AVIATION SECTION...

.DISCUSSION...

MAIN CONCERN IS ONGOING FLOODING AND POTENTIAL THUNDERSTORM
REDEVELOPMENT TODAY.

IN THE VERY NEAR TERM...THE BACK EDGE OF MAIN PRECIPITATION SHIELD
ASSOCIATED WITH 50-60KT 850MB JET IS OVER CENTRAL AND SOUTH CENTRAL
MO. CALLS TO LAW ENFORCEMENT INDICATE NUMEROUS ROADS/LOW WATER
CROSSINGS FLOODED IN THE WEST PLAINS AREA. A VOLUNTEER WEATHER
OBSERVER NEAR WINONA IN SHANNON COUNTY JUST CALLED IN WITH 3.70
INCHES OF RAIN SO FAR (ABOUT 2 AM) WITH THIS EVENT. IT WILL BE A
LAST SECOND CALL AS TO WHAT TO DO WITH ONGOING FLOOD WATCHES...AND
IT WILL DEPEND ON HOW FAR EAST THE PRECIPITATION SHIELD HAS
PROGRESSED.

NEXT CONCERN IS CONVECTIVE REDEVELOPMENT FOR TODAY. COLD FRONT NOW
OVER EASTERN KS AND CENTRAL OK WILL GRADUALLY PUSH EAST TODAY.
MIDLEVEL TROUGH OVER THE PLAINS WILL CONTINUE TO DIG ESE WITH PROGS
CLOSING OFF A 500MB LOW AND MOVING IT EAST THROUGH AR LATE
TODAY/EARLY TONIGHT. MIDLEVEL TEMPERATURES COOL TO -18 TO -19 DEG C
BY LATE AFTERNOON AND EARLY EVENING. WITH ANY SFC HEATING AT
ALL...AND MOISTURE STILL IN PLACE AHEAD OF THE SURFACE TROUGH...WILL
LIKELY SEE CONVECTIVE REDEVELOPMENT. BEST SYNOPTIC SCALE FORCING AND
PROBABLY THE HEAVIEST QPF WILL BE ALONG THE ARKANSAS LINE.
DEPENDING ON THE AMOUNT OF INSTABILITY...WOULD NOT BE AT ALL
SURPRISED TO SEE SOME MARGINALLY SEVERE HAIL FROM THE STRONGER
STORMS WITH LOWERING WBZ HEIGHTS. PRECIPITATION CHANCES WILL TAPER
OFF RAPIDLY FROM WEST TO EAST LATE TODAY AND EARLY TONIGHT.

THE REST OF THE FORECAST IS FAIRLY STRAIGHTFORWARD. LARGE 500MB
RIDGE BUILDS INTO THE AREA WED AND THU. TEMPERATURES WILL BE
UNSEASONABLY WARM TO END THE WEEK. THE LATEST ECMWF AND THE 00Z GFS
MOVE A NASTY LOOKING SYSTEM ONSHORE IN THE PACIFIC NORTHWEST THU AND
INTO THE CENTRAL PLAINS LATE FRI NIGHT. INITIALLY THE GULF WILL BE
BLOCKED...BUT AS SYSTEM MOVES EAST LATE SAT...RAPID MOISTURE RETURN
INTO THE AREA COUPLED WITH A GREAT SYNOPTIC SCALE SETUP COULD GIVE
US A QUICK SHOT OF SEVERE WEATHER FOLLOWED BY WINTERLIKE
TEMPERATURES LATE SAT AND SUN. A LOT CAN CHANGE...AND ORDINARILY
WOULDNT FOCUS TOO MUCH ON SOMETHING THIS FAR OUT...BUT THE MEDIUM
RANGE MODELS HAVE BEEN CONSISTENT WITH THIS STRONG SYSTEM.

&&

.AVIATION...

LOW PRESSURE OVER SOUTHEAST KANSAS CONTINUES TO MOVE TOWARD THE
AREA. LOW STATUS HAS SNUCK INTO SGF WITH OCCASION LIFR CIGS. IN
THEORY THOSE SHOULD BEGIN TO LIFT A BIT AFTER SUNRISE WITH JUST LOW
MVFR THROUGH LATE MORNING. CIGS TO THE WEST OF JLN ACROSS SE KS HAVE
TANKED TO LIFR AS LIGHT WINDS NEAR THE LOW PRESSURE CENTER AND
ABUNDANT MOISTURE SEEM TO BE DOING THEIR MAGIC. SOME OF THE LOW CIGS
WILL PROBABLY MOVE EASTWARD INTO THE JLN AREA THIS MORNING BUT WITH
A LITTLE HELP FROM INSOLATION ONLY INTRODUCED A TEMPO FOR IFR CIGS
THIS MORNING.

INSTABILITY BUILDS THIS AFTERNOON AS COLD AIR ALOFT MOVES INTO THE
AREA. SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL LIKELY
DEVELOP...BUT TIMING THEM AT ANY ONE GIVEN SPOT IS IMPOSSIBLE. SINCE
PRECIP SHOULD BE SHORT LIVED ONLY INCLUDED 3 HOURS TEMPOS (WHICH ARE
PROBABLY STILL TOO LONG) AND TOOK MY BEST SHOT AT PICKING A TIME.
DIDNT INCLUDE THUNDER AT THE TERMINALS THIS AFTERNOON SINCE
COVERAGE OF TS SHOULD REMAIN LESS THAN 50%.

SKIES SHOULD CLEAR TONIGHT AS NORTHWEST WINDS AND STRONG SUBSIDENCE
ADVECT IN DRIER AIR. THE DRY AIR ADVECTION AND SOME GRADIENT WIND
ALL NIGHT SHOULD HELP KEEP WIDESPREAD FOG FROM DEVELOPING. GIVEN THE
ABUNDANT MOISTURE RIGHT NEAR THE SURFACE..IF WINDS DO GO CALM LATER
TONIGHT GROUND FOG WOULD BE A GOOD BET.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.
KS...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.

WFO SGF
Hazardous weather outlook, Nov 18, 10:15 AM CST, 2 hours 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH THIS EVENING.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE QUARTERS AND DAMAGING WINDS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

STRONG STORMS DEVELOPING OVER SOUTHEAST KANSAS AND NORTHEAST
OKLAHOMA WILL STRENGTHEN AND MOVE INTO SOUTHWEST MISSOURI TOWARD
NOON. THE SEVERE THREAT WILL SPREAD EASTWARD ACROSS SOUTHERN
MISSOURI THIS AFTERNOON...THEN END BY EARLY EVENING.

  DISCUSSION:

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. THIS
FRONT...COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL LEAD TO THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID
LEVELS OF THE ATMOSPHERE ALONG WITH MODEST SURFACE HEATING AHEAD OF
THE FRONT WILL CAUSE THE ATMOSPHERE TO DESTABILIZE. HAIL WILL BE THE
MAIN STORM THREAT.

THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO
ISOLATED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE
THREE TO FOUR INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY
INTO SUNDAY.  STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED
FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

RUNNELS

In the hours before

Local storm report, Nov 18, 6:28 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0628 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    ALTON                     MO   FLOOD
11/18/03   OREGON                         NUMEROUS ROADWAYS
                                          INUNDATED WITH WATER. LAW
                                          ENFORCEMENT IN THE
                                          PROCESS OF CLOSING
                                          ROADWAYS THROUGHOUT THE
                                          COUNTY. SEVERAL VEHICLES
                                          HAVE BEEN OVERCOME WITH
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 AM    ALLEY SPRING              MO   FLOOD
11/18/03   SHANNON                        SERIOUS FLOODING
                                          CONTINUES ACROSS THE
                                          COUNTY. AS OF 620AM A
                                          WATER RESCUE IS IN
                                          PROGRESS WITH PERSON
                                          TRAPPED IN A CAR THAT WAS
                                          SWEPT OFF THE ROAD BY
                                          FLOOD WATERS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Nov 18, 6:34 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0634 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 AM    1 S MOUNTAIN VIEW         MO   FLOOD
11/18/03   HOWELL                         WATER RESCUE IN PROGRESS.
                                          CAR SWEPT OFF THE ROAD BY
                                          FLOOD WATERS WITH PERSON
                                          TRAPPED IN THE CAR
                                          STILL.. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 18, 7:30 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0730 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    4 N ARROLL                MO   FLOOD
11/18/03   TEXAS                          CAMPER TRAILER SURROUNDED
                                          BY FLOOD WATER. RESCUERS
                                          DISPATCHED TO THE AREA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:39 AM CSTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas6 hr
Nov 18, 11:33 AM CSTSevere Thunderstorm WarningSGFNewton57 min
Nov 18, 12:41 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence64 min
Nov 18, 12:46 PM CSTSevere Thunderstorm WarningSGFCedar44 min
Nov 18, 1:04 PM CSTSevere Thunderstorm WarningSGFPolk56 min
Nov 18, 1:17 PM CSTTornado WarningSGFLawrence43 min
Nov 18, 1:29 PM CSTTornado WarningSGFChristian, Stone61 min
Nov 18, 1:40 PM CSTSevere Thunderstorm WarningSGFGreene65 min
Nov 18, 1:47 PM CSTSevere Thunderstorm WarningSGFHickory58 min
Nov 18, 2:24 PM CSTFlash Flood WarningSGFChristian4 hr
Nov 18, 2:24 PM CSTSevere Thunderstorm WarningSGFDallas66 min
Nov 18, 2:30 PM CSTSevere Thunderstorm WarningSGFChristian, Webster60 min
Nov 18, 2:54 PM CSTSevere Thunderstorm WarningSGFLaclede66 min
Nov 18, 3:03 PM CSTSevere Thunderstorm WarningSGFOzark57 min
Nov 18, 3:07 PM CSTSevere Thunderstorm WarningSGFWright53 min
Nov 18, 3:08 PM CSTFlash Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Phelps and 3 more6 hr
Nov 18, 3:43 PM CSTSevere Thunderstorm WarningSGFDouglas62 min
Nov 18, 4:51 PM CSTSevere Thunderstorm WarningSGFTexas39 min
Nov 18, 5:14 PM CSTFlash Flood WarningSGFWright4 hr
Nov 18, 5:19 PM CSTSevere Thunderstorm WarningSGFShannon56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.